Oral mucositis (OM), also referred to as stomatitis, can negatively impact radiation and chemotherapy treatment schedules and add to oncology patients’ emotional and physical distress. About 35% to 40% of patients treated with cytotoxic chemotherapy will develop OM, with higher rates occurring in bone marrow transplant patients.
OM occurs in 85% of patients receiving head/neck irradiation alone and in 95% of head and neck cancer patients treated with chemoradiation. The incidence and severity of OM vary with different treatment regimens, but all patients with OM share the same pathogenesis: an interference with normal epithelial cell turnover, leading to direct and indirect destruction of the mucosal lining.[1–4] Subsequently, OM can be exacerbated by bacterial, mycotic, and viral infections, compounding the symptomatology.
Two women diagnosed with different cancer sites (albeit both squamous cell in origin) began their oncology treatments with a high risk of developing OM.
Mrs. S., a 64-year-old Caucasian approaching retirement, presented to the emergency department with periodic rectal bleeding and pain over a 5-month period. Recently divorced and with financial concerns, she ignored these symptoms until the rectal pain became intense and she started having bloody, loose stools. She was examined under anesthesia, and biopsies confirmed squamous cell carcinoma of the anal canal. Staging PET/CT scan revealed a 6.0 cm by 4.8 cm tumor involving the anus and possibly adjacent skin and subcutaneous tissue, with one enlarged left inguinal lymph node but no other metastases. She had no risk factors or family history of cancer. With this presentation, Mrs. S. was determined to have stage IIIB disease (T4,N2,M0).
A central port-a-catheter was placed and the patient began treatment with mitomycin(Drug information on mitomycin) and infusion of 5-fluorouracil (5-FU). At the same time, radiation to the pelvis was initiated. She experienced hair loss, OM, and neutropenia after receiving her first initial dose of mitomycin/5-FU. As radiation continued, she developed a skin reaction in the perineal area, causing severe discomfort. She was also anxious about her next dose of chemotherapy because of the painful OM she had experienced with the first dose. Because she feared developing OM again and had perineal pain, Mrs. S. wanted to stop her combined chemoradiation after receiving 22 of her scheduled 33 fractions of radiation.
Mrs. J., a 48-year-old Caucasian, had no family history of cancer. She worked in the emergency department as a registered nurse, smoked, and occasionally drank wine with dinner. One day at work, she felt a lump on the side of her neck. When the area became painful she went to her primary care physician, and was prescribed antibiotics. She lost more than 6 pounds in 1 month and her pain did not go away.
She returned to her primary care physician and obtained a referral to an ear, nose, and throat physician. A biopsy revealed squamous cell carcinoma of the right tonsillar fossa, anterior tonsillar pillar, and glossotonsillar sulcus region. Imaging studies for the right jugulodigastric node, which was asymmetric and had minimal SUV uptake, were of possible concern. She was staged as T2,N0,M0. Owing to her young age and the possibility of nodal disease, she was given concurrent chemotherapy (weekly cisplatin(Drug information on cisplatin)) with radiation.
Early in her treatment course Mrs. J. experienced dry mouth and loss of taste. She was admitted to the hospital mid-treatment for abdominal pain and nausea, which resolved on its own. She eventually required a feeding tube when she developed confluent mucositis and required pain medications (oxycodone and topical oral treatments). Her last dose of chemotherapy was held because she developed ringing in her ears.
Signs and symptoms of chemotherapy- or radiation-induced OM are the same for Mrs. S. and Mrs. J. The physical appearance is indistinguishable (see Figures 1 and 2). Bright erythema of the oral mucosa, edema, patches of denuded epithelium, elevated white desquamative patches, and ulcers may be seen in the oral cavity. All of these signs are dose-limiting. Patients may report pain or burning sensations in the oral cavity, and increased sensitivity to hot or spicy foods.
In the cases presented, Mrs. S. and Mrs. J. initially had grade 2 clinical and functional OM mid-treatment, according to the National Comprehensive Cancer Network (NCCN) Common Toxicity Scale (Version 3.0). This means both women developed patchy ulcerations or pseudomembranes and were symptomatic when they ate and swallowed, requiring a modified diet. Mrs. S. experienced OM during the first chemotherapy cycle of her combined chemoradiation to the pelvis, and Mrs. J. experienced OM after the fourth week of chemoradiation to the head/neck. When OM interfered with their eating, comfort, and overall quality of life, depression was evident to their family members. Mrs. J. eventually developed grade 3 OM, and she required placement of a feeding tube.
Approaches to patient care should be consistent: It is important to keep the oral mucosa intact as long as possible, treat the symptoms aggressively, prevent treatment interruptions or dose reductions, prevent infections, lessen pain, minimize eating disturbances, and treat the patient’s depression. The prophylactic and therapeutic armamentarium for the management of OM includes locally and systemically applied nonpharmacologic measures and pharmacotherapeutics.
Nursing interventions for both women included basic oral hygiene (using a soft toothbrush, replacing toothbrushes routinely, flossing); salt/soda gargles (½ teaspoonful of salt and 1 teaspoonful of baking soda in a quart of water); dietary changes (frequent small, high-calorie, high-protein meals and supplemental drinks, with adequate fluid intake); avoidance of hot, spicy, coarse foods, beverages with a high acid content or carbonation, and alcoholic drinks; smoking cessation; and antidepressant medications. Support groups can be helpful during and after therapy.
Pharmacotherapeutics include prescription topical analgesic coating agents, prescription topical fluorides (varnishes, gels, rinses), and narcotics. Mrs. J. was given a supersaturated calcium/phosphate oral rinse (Caphosol, EUSA Pharma) at the beginning of her chemoradiation to alleviate oral discomfort and dryness, in addition to cleaning and lubricating the oral mucosa. Mrs. S. was given the same rinse before starting her second cycle of chemotherapy.